Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Grand Rapids, MI

May 23, 2001Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 23, 2001, 7:05 PM EDT for Lake County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2001, 7:05 PM EDT (23:05 UTC)
Expired
May 23, 2001, 7:45 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:15 PM EDTHail 0.75Baldwin, MIAn isolated severe thunderstorm developed over Baldwin in Lake county, producing three quarters inch hail in the town of Baldwin. Three quarters inch hail was also reported 2 miles west of Baldwin, also in Lake county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 232305
SVRGRR
MIC085-232345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 PM EDT WED MAY 23 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 745 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF IDLEWILD...OR ABOUT 6 MILES
  SOUTH OF BALDWIN...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BALDWIN AROUND 710 PM EDT
   NIRVANA AROUND 710 PM EDT
   LUTHER AROUND 720 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

BDM/TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:25 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 23, 3:25 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT WED MAY 23 2001

WEATHER IN THE FIRST FIVE PERIODS...AND BEYOND...WILL BE DOMINATED
BY THE BIG UPPER LOW WHICH WILL BE SPINNING IN PLACE COURTESY OF
DEVELOPING REX BLOCK OVER THE GREAT LAKES-HUDSON BAY REGION.
FORECAST PROBLEM IS FOR POPS THROUGH THE FORECAST...AS DIURNAL
ENHANCEMENT OF PRECIP COMBINES WITH SPOKES OF PVA ROTATING
AROUND THE UPPER LOW INTO THE REGION TO MAKE THE PRECIP FORECAST
CHALLENGING. THIS IS ESPECIALLY TRUE DURING THE LATER PERIODS AS
MODELS ARE NOT ABLE TO RESOLVE THESE FEATURES WELL BEYOND 24 HOURS.
WILL KEEP MENTION OF THUNDER THIS EVENING AS STEEP LAPSE RATES
CONTINUE AND LATEST RADAR LOOPS SHOW LINES OF SHOWERS AND
THUNDERSTORMS DEVELOPING UPSTREAM. THIS ACTIVITY SHOULD DIMINISH
DURING THE EVENING WITH LOSS OF SFC HEATING. WITH DEEP LAYER RH
INCREASING OVERNIGHT...FEEL THERE WILL BE ENOUGH CLOUDS TO HOLD
TEMPS NEAR THE FWC MINS.

WILL KEEP LIKELY POPS ON WED AS FORECAST REASONING...AND THE 12Z
MODEL RUNS...HAVE NOT CHANGED MUCH. WILL ALSO KEEP THE MENTION OF
THUNDER AS ONCE AGAIN...AS STABILITY INDICES SUPPORT IT. PICTURE
BECOMES A LITTLE MORE DIFFUSE IN THE THURSDAY NIGHT-FRI NIGHT
PERIOD. LOOKS LIKE THERE WILL BE A BIT OF A LULL IN THE ACTION AS
BEST AXIS OF RH AND OMEGA TRANSLATES NORTH OF THE CWA.
HOWEVER...GIVEN CONTINUED PRESENCE OF THE UPPER LOW WE CAN EXPECT AT
LEAST SCATTERED SHOWERS THRU FRI NIGHT. WILL SHADE POPS HIGHER
DURING THE DAY FRIDAY DUE TO EXPECTED DIURNAL ENHACNEMENT...AND KEEP
MENTION OF THUNDER.

OSTUNO

EXTENDED FORECAST
LOOKS LIKE THE CLOUDY SHOWERY WEATHER WILL STICK AROUND THROUGH
MONDAY. CUTOFF LOW OVR ILL WILL CONTINUE TO FILL A BIT THROUGH
MONDAY. MEANWHILE ON THE WEST COAST ANOTHER UPR LOW WILL MOVE
ONSHORE BY SUNDAY AND CONTINUE TO DIG INTO THE ROCKIES. THIS DIGGING
WILL ACT TO KICK OUT THE LOW OVER THE GREAT LAKES....AFTER THE
HOLIDAY WEEKEND. THE 12Z AVN SHOWED VARIOUS SHORT WAVES ROTATING
AROUND THE UPR LOW. THUS WILL KEEP THE MENTION OF SHOWERS IN THE
FCST THROUGH MONDAY...ALTHOUGH WITH THE LOW JUST TO THE EAST OF THE
CWA ON MONDAY CHANCES OF RAIN WILL BE DIMINISHED BY THEN...
ESPECIALLY WITH THE LOW FILLING. BY TUESDAY AND WEDNESDAY THE LOW
MOVES WELL EAST OF THE CWA AND HIGH PRESSURE BEGINS MOVG IN. THIS
WILL LEAD TO SOME SUNSHINE AND WARMER TEMPS.

93

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:04 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa41 min
May 23, 6:37 PM EDTSevere Thunderstorm WarningGRRNewaygo38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.